Alert archive / Kansas / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 3, NWS Dodge City, KS

April 22, 1999Comanche County, Kiowa County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 22, 1999, 8:48 AM CDT for Comanche County, Kiowa County, Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 22, 1999, 8:48 AM CDT (13:48 UTC)
Expired
Apr 22, 1999, 9:35 AM CDT
In force
47 min
Issued by
NWS Dodge City, KS
Area
Whole counties

Counties Comanche County, KS, Kiowa County, KS

The radar

The Dodge City radar (KDDC), 74 km from the middle of the area, began a volume at 13:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 22, 8:56 AM CDTHail 0.75Coldwater, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 1.8 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1999-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1999-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1013 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
495 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KDDC 221349 RRA
SVRDDC
KSC033-097-221435-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
848 AM CDT THU APR 22 1999

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN COMANCHE COUNTY IN SOUTH CENTRAL KANSAS
  SOUTHERN KIOWA COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 935 AM CDT

* AT 845 AM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 7 MILES WEST OF WILMORE... MOVING NORTHEAST AT 35 MPH.

* SOME LOCATIONS AFFECTED
  WILMORE                      BY 855 AM CDT
  BELVIDERE                    BY 910 AM CDT
  HAVILAND                     BY 920 AM CDT

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

RB/BURKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 3:14 AM CDT, 5 hours 34 minutes earlier.

Area forecast discussion, Apr 22, 3:14 AM CDT, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
314 AM CDT THU APR 22 1999

LARGE UPPER TROF IN THE WEST IS FORECAST TO DIVE SOUTH PER ALL OF
THE MODELS. 0Z/22ND 300 MB UA PLOT SHOWS A 145 KT JET ON THE
BACKSIDE OF THE UPPER SYSTEM WHICH BODES WELL FOR THE ENTIRE SYSTEM
TO CONTINUE TO DIVE SOUTH. MY MAIN CONCERN FOR THIS CYCLE IS EVER
DECREASING PCPN CHANCES. MAIN FORCING WITH A SHORTWAVE OVER THE
DESERT SOUTHWEST IS CURRENTLY OVER EASTERN COLORADO/WESTERN KANSAS.
ALL OF THE MODEL OMEGA FIELDS TO VARYING DEGREES INDICATE THAT THIS
FORCING WILL BE NORTH OF THE CWA BY DAYS END. THEREFORE WILL
DECREASE POPS WITH TIME. BETTER CHC FOR THUNDER EXISTS IN THE
SOUTHEASTERN CWA...SO WILL KEEP THE MENTION OF THUNDER GOING THERE.

THROUGH FRIDAY...TEMPS WILL BE COOLER DUE TO CAA. ALSO...WITH
LOW-LEVEL MODEL RH FIELDS INDICATING PLENTY OF LOW CLOUD...WILL ALSO
KEEP THE CLOUDY WORDING FOR TONIGHT AND TOMORROW. WITH MAIN UPWARD
FORCING TO OUR WEST AND THE COLD AIR CONTINUING TO DEEPEN...DECIDED
TO LOWER POPS FOR TONIGHT INTO FRIDAY.

COORD W/GLD

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 061/042 051/038 056 533
GCK 060/041 050/036 055 533
EHA 059/039 047/038 049 653
LBL 063/042 055/039 057 533
HYS 059/040 049/035 056 633
P28 068/048 059/040 060 633

.DDC...NONE

MCCAMMON

In the hours before

Special weather statement, Apr 22, 6:00 AM CDT, 2 hours 48 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-230600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
600 AM CDT THU APR 22 1999

...SPOTTER ACTIVATION MAY BE REQUIRED FOR PARTS OF SOUTH CENTRAL
KANSAS THIS AFTERNOON...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON ALONG
AND SOUTH OF A PRATT TO COLDWATER LINE. THE MAIN THREATS FROM
THUNDERSTORMS WHICH MAY FORM WILL BE LARGE HAIL AND GUSTY WINDS.

SYNOPSIS: A SURFACE COLD FRONT LOCATED FROM NORTH CENTRAL OKLAHOMA
TO THE SOUTHERN TEXAS PANHANDLE EARLY THIS MORNING WILL CONTINUE TO
SLOWLY MOVE SOUTH THROUGHOUT TODAY. WARM MOIST AIR FLOWING OVER THE
FRONT MAY HELP TO PRODUCE THUNDERSTORMS THIS AFTERNOON OVER THE
SLIGHT RISK AREA. THE THREAT FOR SEVERE WEATHER WILL DIMINISH TOWARD
SUNSET TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR ANY
UPDATES.

FOR MORE WEATHER INFORMATION...VISIT OUR WEB SITE:
HTTP://WWW.DODGECITY.NET/NWS/

MCCAMMON
Special weather statement, Apr 22, 6:00 AM CDT, 2 hours 48 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-230600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
600 AM CDT THU APR 22 1999

...SPOTTER ACTIVATION MAY BE REQUIRED FOR PARTS OF SOUTH CENTRAL
KANSAS THIS AFTERNOON...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON ALONG
AND SOUTH OF A PRATT TO COLDWATER LINE. THE MAIN THREATS FROM
THUNDERSTORMS WHICH MAY FORM WILL BE LARGE HAIL AND GUSTY WINDS.

SYNOPSIS: A SURFACE COLD FRONT LOCATED FROM NORTH CENTRAL OKLAHOMA
TO THE SOUTHERN TEXAS PANHANDLE EARLY THIS MORNING WILL CONTINUE TO
SLOWLY MOVE SOUTH THROUGHOUT TODAY. WARM MOIST AIR FLOWING OVER THE
FRONT MAY HELP TO PRODUCE THUNDERSTORMS THIS AFTERNOON OVER THE
SLIGHT RISK AREA. THE THREAT FOR SEVERE WEATHER WILL DIMINISH TOWARD
SUNSET TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR ANY
UPDATES.

FOR MORE WEATHER INFORMATION...VISIT OUR WEB SITE:
HTTP://WWW.DODGECITY.NET/NWS/

MCCAMMON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 9:26 AM CDTSevere Thunderstorm WarningDDCBarber, Pratt44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.